Discussions that mention potassium

High & Low Blood Pressure board


[QUOTE=Alaura;3555872]...Is it possible, with aging, that one's bp can drop and that I might not need to be on all the meds I'm taking....

Aluara,

As we get older, our bodies change and our organ systems tend to function less efficiently as we age. Because of these changes, medications are used differently by our bodies meaning that some drugs can become more toxic and other drugs less effective. Kidney and liver function declines as we get older which means our kidneys and liver take longer to get rid a med. If the kidney can't eliminate a drug after it has done its work, it remains in the body longer, which can cause an overdose or a side effect. This may be one reason your blood pressure is dropping while on the same dose of medicine…there may be other reasons as well, but you should see a doctor about re-evaluating your meds as you may need to decrease or eliminate some of them.

Other than geriatric practitioners, most doctors don't take these changes into account when prescribing or monitoring meds, thus a high incidence in emergency room admits and drug overdoses in people 50 and older.

Bethsheba

PS Our stomachs lose some of their ability to absorb nutrients as we get older, too…perhaps that is why the increased amounts of potassium, calcium, and magnesium in the DASH diet are so effective at reducing hypertension in so many people.